advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Albany, Minnesota, USA:

What are the long-term effects of a child having blood sugars in the 300 to 400 mg/dl [16.7 to 22.2 mmol/L] range?

Answer:

I see from your information that this child has had diabetes for less than a year. During the first year of diabetes, the best insulin dose for the child may change significantly. Shortly after diagnosis and the beginning of treatment, the insulin dose may decrease due to the "honeymoon period." A few weeks to some months later, the insulin requirements may increase. You will know this based on the blood glucose. To obtain this goal, work closely with a diabetes care team that you trust, learning to balance food, insulin, and activity, and responding to the normal variation you will see in the glucose levels. You and your health care providers will determine the best range for the child. If this child does not have medical care provided by people experienced in the care of children with diabetes, please seek this specialized care.

Glucose levels consistently in the 300 to 400 mg/dl [16.7 to 22.2 mmol/L] range are not healthy and have an impact on both short-term and long-term physical and emotional health. The best approach is to aim for glucose levels that are as close to the normal range as may be safe and possible, avoiding severe lows if possible and also avoiding the frequent high glucose levels. It won't be possible to be "perfect" but working to keep things in check will make a difference for the child. Make sure that the child is getting enough supervision, and if the insulin dose is appropriate, that the injections are being given properly. Children learn the techniques faster than adults, but don't have the maturity to be full-time responsible for complex diabetes care.

Your specific question is about the long-term effects, and although we don't have a crystal ball to know what may happen in the future for each person, high glucose levels over time can lead to the long-term complications you have read about: kidney, eye, nerve and heart and circulation problems. In the short term, the high glucose levels may effect the child's growth (height and weight), moods, school performance, ability to fight off infections, and more. If the high glucose levels were from lack of insulin, the child would be at risk of diabetic ketoacidosis (DKA), which can be life-threatening. Check ketones to know the answer to this question. Ketones should be negative. If ketones were positive with high glucose, you should contact your doctor for advice. DKA is preventable by checking glucose, ketones, and providing enough insulin.

LM

DTQ-20100516183127
Original posting 17 May 2010
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Monday May 17, 2010 17:47:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.